Open a PDF version to print this topic

HealthInfo Canterbury

Diabetes insipidus

A cross section diagram showing optic nerve and optic chiasm connecting to the hypothalamus of the brain and pituitary gland at the back of the eyeDiabetes insipidus is a rare condition that causes you to pass too much urine and become very thirsty.

Your body uses a hormone called anti-diuretic hormone (ADH), which works on your kidneys to control how much urine you make. ADH is also called argine vasopressin (AVP) and is made in a part of your brain called the hypothalamus. It's then stored in the pea-sized pituitary gland, which sits below your brain behind your nose.

While the symptoms can be the same, diabetes insipidus is not related to diabetes caused by having high blood sugar.

There are two types of diabetes insipidus. Cranial diabetes insipidus is when the cause is in your brain. Nephrogenic diabetes insipidus is when the problem is in your kidneys.

Causes of diabetes insipidus

Cranial diabetes insipidus happens if your body doesn't make enough ADH. The commonest causes of this are:

Nephrogenic diabetes insipidus happens if you have enough ADH but your kidneys don't respond to it. This means your kidneys don't save enough water, so you pass lots of urine. Causes of this include:

Diagnosing diabetes insipidus

FDP woman drinking water

We diagnose diabetes insipidus with blood and urine tests. Usually your health professional will ask you to stop drinking any fluid for a time, then test to see if your urine becomes concentrated.

Your health professional may give you a dose of ADH to see how your kidneys respond.

You might also need scans of the pituitary region of your brain.

Treating diabetes insipidus

Cranial diabetes insipidus is treated with artificial ADH called desmopressin. You usually take desmopressin as a nasal spray. Sometimes your health professional will prescribe desmopressin as a tablet. The amount of desmopressin you need varies between different people and can change over time.

If you don't take enough, you'll get thirsty again and need to pass a lot of urine.

FDP abdominal painIf you take too much, your body will keep too much water. This causes your blood sodium to go low. It may make you feel unwell and you might have nausea and headaches. Severe low sodium can cause confusion.

You may need to adjust your medication if you become unwell with vomiting or diarrhoea or if you have to have surgery. Taking other medications can affect your sodium levels and the amount of desmopressin you need. Check with your doctor when starting new medications.

Nephrogenic diabetes is harder to treat as ADH doesn't help. Your doctor may suggest stopping any tablets that could be causing the problem (such as lithium). You can also always drink lots to avoid dehydration and take diuretic tablets to reduce the amount of urine your kidneys make.

If you have diabetes insipidus, consider wearing a medic alert bracelet or pendant so medical staff know how to treat you in an emergency. Search online for medical bracelets NZ to find medical bracelet suppliers.

  HealthInfo recommends the following pages

Written by the Department of Endocrinology, Christchurch Hospital. Adapted by HealthInfo clinical advisers. Last reviewed March 2020.

Images courtesy of FreeDigitalPhotos.net. Woman drinking by mikumistock, stomach ache by Ohmega1982

Page reference: 70635

Review key: HIDII-70635